IDEAS home Printed from https://ideas.repec.org/a/bla/pacecr/v8y2003i3p259-268.html
   My bibliography  Save this article

Illegal Migrants, Tourism And Welfare: A Trade Theoretic Approach

Author

Listed:
  • Marc Chesney
  • Bharat R. Hazari

Abstract

Many countries receive illegal migrants but are reluctant to accept them due to possible negative externalities. We provide a rationale for not policing illegal migration by linking it to the tourism industry. By paying illegal migrants less than local workers, the relative price of the non-traded goods is shown to be lower than it would be in the absence of such workers. An expansion in tourist trade, under certain intensity conditions, necessarily raises resident welfare and employment. This tourist boom necessarily lowers the welfare of the illegal migrants. It is established that an increase in tourism increases the supply of illegal migrants. Copyright 2003 Blackwell Publishers Ltd (a Blackwell Publishing Company).

Suggested Citation

  • Marc Chesney & Bharat R. Hazari, 2003. "Illegal Migrants, Tourism And Welfare: A Trade Theoretic Approach," Pacific Economic Review, Wiley Blackwell, vol. 8(3), pages 259-268, October.
  • Handle: RePEc:bla:pacecr:v:8:y:2003:i:3:p:259-268
    as

    Download full text from publisher

    File URL: http://www.blackwell-synergy.com/servlet/useragent?func=synergy&synergyAction=showTOC&journalCode=per&volume=8&issue=3&year=2003&part=null
    File Function: link to full text
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Kazuhiro Testu, 2006. "Tourism Promotion and Regional Development in Low-income Developing Countries," The Pakistan Development Review, Pakistan Institute of Development Economics, vol. 45(3), pages 417-424.
    2. Moy, Hon Man & Yip, Chong K., 2006. "The simple analytics of optimal growth with illegal migrants: A clarification," Journal of Economic Dynamics and Control, Elsevier, vol. 30(12), pages 2469-2475, December.
    3. Roger White & Bedassa Tadesse, 2011. "International Migration and Economic Integration," Books, Edward Elgar Publishing, number 14318, April.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:bla:pacecr:v:8:y:2003:i:3:p:259-268. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum). General contact details of provider: http://www.blackwellpublishing.com/journal.asp?ref=1361-374X .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.